Allergic reaction to medication could cause multiple symptoms

| Sep 19, 2016 | Medication Errors

Doctors should only prescribe medications for their patients after performing a thorough screening. Part of that screening is asking a patient if he or she is allergic to any specific medicines. This is a critical question because a patient could suffer serious or even fatal symptoms after taking a drug to which he or she is allergic. But allergy-related medication errors do occur and one common type of allergic reaction is called “anaphylaxis.”

When you experience an allergic reaction to something, be it to a food, insect bite or medication, your body’s immune system releases chemicals that cause your symptoms. Typically, your symptoms will be localized. That is, they will occur in just one part of your body.

But an anaphylactic reaction will usually affect multiple parts of your body. Such reactions can include diarrhea, vomiting, stomach cramping and breaking out in an itchy red rash with welts or hives. The symptoms of anaphylaxis can start within five minutes after making contact with an allergen, or it could take over an hour before you notice the symptoms.

If you begin to experience the multiplicity of symptoms of an anaphylactic reaction, it is critical that you seek medical treatment at once. Medical treatment for anaphylaxis includes getting to an emergency room and receiving an epinephrine injection.

It is also important to understand that those who suffer from asthma, allergies or whose families have a history of anaphylaxis are at a higher risk.

If you or a loved one has suffered a bout of anaphylaxis or other type of allergic reaction after consuming an erroneously prescribed drug, you may wish to speak with a medical malpractice attorney. The attorney can help you get compensation to cover the costs of medical treatment needed to eradicate the symptoms.

Archives